A 77 year old male had recently been having troublesome hallucinations. He was envisioning spiders and snakes in his room that were incredibly distressing and a major cause of his severe anxiety.
Other causes such as medication and medical conditions were ruled out, and it was felt like the hallucinations were due to his Alzheimer’s dementia. To alleviate the hallucinations, a trial of risperidone 0.5 mg twice daily was started. The hallucinations did improve slightly. The patient was also a little more lethargic, but family and the primary provider were in agreement to continue with the antipsychotic medication.
About 2-4 weeks after initiating the risperidone, the family was noticing some movement related issues. The patient had a new onset of tremor and family was questioning what the cause of this was. The primary provider, forgetting that risperidone had been started weeks prior gave the diagnosis of Parkinson’s disorder and started a trial of Sinemet 25/100 three times daily to see if this would help.
What was missed in the is case is the relationship between risperidone and pseudoparkinsonism adverse effects. The risperidone starting dose in this case was maybe a little bit higher than it should’ve been, but it is easy to Monday morning quarterback the situation, not knowing exactly how severe the hallucination symptoms were.
Some options to treat the hallucinations and minimize pseudoparkinsonism would be to reduce the dose of risperidone (obviously at the risk that hallucinations could get worse). Another potential option would be to consider an antipsychotic that might have less EPS type side effects (ex. quetiapine). Benzotropine is also sometimes used (usually in younger patients with schizophrenia) for drug induced extrapyramidal symptoms, but is definitely not the safest drug in the elderly (highly anticholinergic).
Enjoy the blog? Follow the blog and get a FREE 6 page PDF with 30 medication mistakes that I’ve seen in my everyday practice as a clinical pharmacist!